Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Reason for swollen and warm legs and hands after chemotherapy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
My husband finished his chemo therapy for state 111B breast cancer, his legs and hands are so swollen and warm and no one seems to know what it is. The ID doctor and oncologist thinks it cellulitis and the surgeon has put off surgery for a complete masectomy, because he's not sure what it is. He's been on oral antibiotics for a week and a water pill for a week, no improvement. Do you have an opinion.
Posted Sun, 16 Mar 2014 in Breast Cancer
Answered by Dr. Shoaib Khan 48 minutes later
Brief Answer: Various causes, cause unclear now, causes listed Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. I am sorry to hear about your husband's current presentation and the unfortunate delay in surgery, but I would like to point out that when such a sudden onset of edema is noted, there has to be an elaborate evaluation conducted. Reason being; that the cause for such a presentation could be any of the following conditions that I am going to list. It is sometimes difficult to point at one condition and suspect it to be the cause. So for your reference I shall list all the most likely conditions that can result in such a presentation, so you may discuss these causes with your husband's doctors, they are: -Cellulitis (as suspected) -Lymphedema -Venous insufficiency -Infections (should be taken care of by the antibiotics) -Heart failure: An EKG, 2D echocardiography should be conducted, as a mandatory protocol before surgery anyway -Renal failure: A blood investigation to check on renal function should be conducted -Allergic reaction: Blood test including eosinophil levels should help confirm/rule this out -Insect bite: Blood test including eosinophil levels should help confirm/rule this out -Systemic conditions: Eg, Systemic Lupus Erythematosus, scleroderma, mixed connective tissue disorder, rheumatoid arthritis, etc. -Smoking: History -Medications: Check medications in treatment chart -Thrombosis: Blood coagulation profile required -Injury and a few others. But these are the most likely causes ma'am. I understand how this can cause concern, but I am sure it is nothing serious and shall resolve in no time. Just make sure his doctors are being through in finding and treating the cause so he doesn't have to wait for surgery any longer. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor